Illinois, 2022

Winter Storm in Illinois, December 22, 2022

December 22, 2022 · NWS LSX · 17 events in 17 counties and zones

A strong arctic cold front moved through the region December 22nd. The system brought a very rare combination of accumulating snowfall (generally 1-3) combined with very strong northwest winds (20-30 mph sustained, 35-45 mph gusts) which yielded sporadic near-blizzard conditions during the heaviest snowfall.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong arctic cold front moved through the region December 22nd. The system brought a very rare combination of accumulating snowfall (generally 1-3) combined with very strong northwest winds (20-30 mph sustained, 35-45 mph gusts) which yielded sporadic near-blizzard conditions during the heaviest snowfall. Travel was extremely hazardous if not impossible during this time due to the falling (and blowing) snow. The bottom line is while snowfall amounts were not too substantial, the focus was on the high impacts to travel and the extremely dangerous cold/wind chills. Minimum wind chills Thursday night (12/22) into Friday morning (12/23) were in the -25 to - 40F range. For reference, these numbers were in the top 10 coldest observed at all three of our official climate stations (KSTL, KCOU, KUIN). Temperature wise, widespread below zero lows Friday morning (12/23) and were the coldest December temperatures seen in our area since December 23, 1989 (though about 10 degrees warmer). There were dozens of accidents across the county warning area during this event with a number of injuries ranging from minor to serious, but no deaths were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 22, 5:39 AM CST, 2 hours 51 minutes earlier. Its key messages:

  • 1) The forecast for the winter storm remains on track. A very rare combination of accumulating snowfall (generally 1-3") combined with very strong northwest winds (20-30 mph sustained, 35- 45 mph gusts) are expected to yield sporadic near-blizzard conditions during the heaviest snowfall on Thursday. Travel will be extremely hazardous if not impossible during this time due to the falling (and blowing) snow. The bottom line is while snowfall amounts are not too substantial, the focus is on the high impacts to travel and the extremely dangerous cold/wind chills. 2) Minimum wind chills Thursday night into Friday morning are forecast to be in the -25 to - 35F range. For reference, these numbers would approach the top 10 coldest observed at all three of our official climate stations (KSTL, KCOU, KUIN). Temperature wise, widespread below zero lows are forecast Friday morning and should be the coldest December temperatures seen in our area since December 23, 1989 (though about 10 degrees warmer).
Area forecast discussion, Dec 22, 5:39 AM CST, 2 hours 51 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
539 AM CST Thu Dec 22 2022

.KEY MESSAGES...

1) The forecast for the winter storm remains on track. A very rare
combination of accumulating snowfall (generally 1-3") combined
with very strong northwest winds (20-30 mph sustained, 35- 45 mph
gusts) are expected to yield sporadic near-blizzard conditions
during the heaviest snowfall on Thursday. Travel will be extremely
hazardous if not impossible during this time due to the falling
(and blowing) snow. The bottom line is while snowfall amounts are
not too substantial, the focus is on the high impacts to travel
and the extremely dangerous cold/wind chills.

2) Minimum wind chills Thursday night into Friday morning are
forecast to be in the -25 to - 35F range. For reference, these
numbers would approach the top 10 coldest observed at all three
of our official climate stations (KSTL, KCOU, KUIN). Temperature
wise, widespread below zero lows are forecast Friday morning and
should be the coldest December temperatures seen in our area since
December 23, 1989 (though about 10 degrees warmer).

.SHORT TERM...  (Through Late This Afternoon)
Issued at 401 AM CST Thu Dec 22 2022

The much anticipated intense cold front is moving through northwestern
Missouri early this morning. At upstream observation sites, the
arrival of the front resulted in initially light northwesterly
winds, before gusting to around to 30-40 mph about an hour later.
A combination of very light rain or freezing rain has also been
observed at several locations in the first few hours after the
frontal passage. More intense snowfall is occurring roughly 100
miles behind the front, with widespread observations of moderate
snow, gusty winds, and sub-one mile visibilities.

The front will continue to surge to the southeast today, reaching NE
MO around 3am, the St. Louis metro around 8am, and southern Illinois
around noon. Like in the upstream observations, I anticipate the
gusty winds and light precipitation to lag the surface front by an
hour or so, before the heavier snow arrives an hour or two after
that. Virtually all guidance keeps QPF between 0.15 and 0.25" across
the CWA, which is very similar to previous forecasts. Snow-to-liquid
ratios remain a bit of a question mark due to rapid changes in
dendritic growth zone depth and saturation, the level of the
strongest lift, and the effect of the strong winds on dendrites.
Nevertheless, I think we'll see at least an hour or two where
everything lines up to support SLRs above climatology (13-14:1),
yielding instantaneous snowfall rates up to 1" per hour and snow
totals in the 1-3" range across the forecast area.

The light to moderate snow and strong winds are still expected to
result in at least sporadic near-blizzard conditions, along with
reduced visibilites in blowing snow. There is also some flash-freeze
potential for any areas that see light rain or melting snow prior to
the arrival of the very cold air behind the front. This combination
is still anticipated to result in dangerous travel conditions across
the area, especially on untreated or congested roadways. Therefore
the Winter Storm Warning will remain in place, ending at midnight
tonight.

BSH

.LONG TERM...  (Tonight through Wednesday)
Issued at 401 AM CST Thu Dec 22 2022

Extremely cold temperatures on strong northwest winds will chase the
snow out of the region tonight. If today's snow can remain light and
porous after after reaching the ground, we may see continued
reduced visibilites from blowing snow. This may necessitate a
Winter Weather Advisory after the Winter Storm Warning ends, but
confidence in these conditions are low at this time. I am however
confident that overnight lows will plunge below 0F area-wide, with
some guidance highlighting the potential for -10F toward NE MO.
The extreme cold and strong winds will drive wind chills into the
-35F to -25F range area wide, which more than justifies the Wind
Chill Warning currently in place.

Northwest winds will remain strong on Friday in the wake of
Thursday's cyclone, with gusts in the 35-45 mph range. These winds
will continue to pump cold air into the region, limiting afternoon
highs to the low-to-mid single digits. Winds will begin to abate on
Friday night as the low moves further away, limiting additional
cold air advection. Lingering clouds are also expected to keep
temperatures from falling much overnight, though we're again
expecting lows near 0 on Saturday morning. Slightly warmer temperatures
and lighter winds will result in wind chills in the -25F to -15F
range. This is borderline Wind Chill Warning conditions in our
north and likely Wind Chill Advisory conditions across the rest of
the area. We'll very likely need an advisory south of Saturday
morning's warning, but will hold off for now so we can sort out
the ongoing headlines after the snow ends.

Temperatures will begin to moderate on Saturday and Sunday as a
surface high moves over the area. That said, we'll remain below NW
flow aloft and it looks like we'll see a series of shortwaves move
through the area over the weekend and into next week. Fortunately,
the mid-Mississippi Valley will be fairly moisture-starved through
much of this period, limiting precipitation chances. The exception
will be on Sunday night or Monday morning. Even then, the chance
for measurable precipitation is only around 30%, with a near-zero
chance for anything more that 0.1". Temperatures are expected to
further moderate next week after Monday's system moves out of the
area.

BSH

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 530 AM CST Thu Dec 22 2022

The forecast remains on track for a very strong cold front to move
through the region today. Confidence is high that the front will
initially turn winds to the northwest, before becoming gusty
shortly thereafter. Light snow or drizzle will begin within a few
hours after the fropa, before increasing in intensity. Upstream
observations show a wide swath of of 1 to 1/2 SM visbys and 400 to
500 foot cigs beneath the heaviest snow, and it appears like that
similar conditions will impact all terminals later today.

The heaviest snow will not last more than 3-4 hours at a given
location, but very strong northwest winds may result in blowing
snow and reduced visibilites for several hours after the snow
ends. I'm not confident on whether the BLSN will occur or how low
the visbys may go, so for now, have just gone with MVFR conditions
for a few hours after the snow ends. This may need to be adjusted
as additional observation come in.

BSH

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Storm Warning until midnight CST tonight for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
     Gasconade MO-Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln
     MO-Madison MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint Charles MO-
     Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Shelby MO-Warren MO-Washington MO.

     Wind Chill Warning from 3 PM this afternoon to noon CST Saturday
     for Audrain MO-Boone MO-Callaway MO-Knox MO-Lewis MO-
     Lincoln MO-Marion MO-Monroe MO-Montgomery MO-Pike MO-Ralls
     MO-Shelby MO-Warren MO.

     Wind Chill Warning from 6 PM this evening to noon CST Friday for
     Cole MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-
     Jefferson MO-Madison MO-Moniteau MO-Osage MO-Reynolds MO-
     Saint Charles MO-Saint Francois MO-Saint Louis City MO-
     Saint Louis MO-Sainte Genevieve MO-Washington MO.

IL...Winter Storm Warning until midnight CST tonight for Adams IL-
     Bond IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
     Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
     Montgomery IL-Pike IL-Randolph IL-Saint Clair-Washington IL.

     Wind Chill Warning from 3 PM this afternoon to noon CST Saturday
     for Adams IL-Brown IL-Calhoun IL-Greene IL-Jersey IL-
     Macoupin IL-Montgomery IL-Pike IL.

     Wind Chill Warning from 6 PM this evening to noon CST Friday for
     Bond IL-Clinton IL-Fayette IL-Madison IL-Marion IL-Monroe
     IL-Randolph IL-Saint Clair-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Dec 22, 4:09 AM CST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
409 AM CST Thu Dec 22 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
409 AM CST Thu Dec 22 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

A strong winter storm with accumulating snow will move through the
area today. Strong winds combined with falling snow may result in
blowing snow and near blizzard conditions. Please see the Winter
Storm Warning product for more information.

Very cold temperatures and strong winds will result in dangerously
cold wind chill values beginning late tonight. Please
see the Wind Chill Warning product for more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Very cold temperatures and strong winds will last through Saturday
morning, resulting in dangerously cold wind chill values. Please see
the Wind Chill Warning product for more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

BSH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm. Local standard time, as filed.

Winter Storm, Adams

When
December 22, 8:30 AM CST to 2:30 PM CST
Where
Adams forecast zone
Reported by
ASOS
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Between 1 and 2 inches of snow fell. The snow combined with gusty northwest winds (35-45 mph gusts) created extremely hazardous travel with sporadic near-blizzard conditions during the heaviest snowfall. Road conditions deteriorated rapidly during this event. Several accidents occurred across the county due to slick snow packed roads.

Winter Storm, Brown

When
December 22, 8:30 AM CST to 3:00 PM CST
Where
Brown forecast zone
Reported by
ASOS
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Between 1 and 2 inches of snow fell. The snow combined with gusty northwest winds (35-45 mph gusts) created extremely hazardous travel with sporadic near-blizzard conditions during the heaviest snowfall. Road conditions deteriorated rapidly during this event.

Winter Storm, Pike

When
December 22, 8:30 AM CST to 3:00 PM CST
Where
Pike forecast zone
Reported by
ASOS
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

Between 1 and 2 inches of snow fell. The snow combined with gusty northwest winds (35-45 mph gusts) created extremely hazardous travel with sporadic near-blizzard conditions during the heaviest snowfall. Road conditions deteriorated rapidly during this event.

Winter Storm, Calhoun

When
December 22, 10:00 AM CST to 4:30 PM CST
Where
Calhoun forecast zone
Reported by
ASOS
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Between 1 and 2 inches of snow fell. The snow combined with gusty northwest winds (35-45 mph gusts) created extremely hazardous travel with sporadic near-blizzard conditions during the heaviest snowfall. Road conditions deteriorated rapidly during this event.

Winter Storm, Greene

When
December 22, 10:30 AM CST to 4:30 PM CST
Where
Greene forecast zone
Reported by
ASOS
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Between 1 and 2 inches of snow fell. The snow combined with gusty northwest winds (35-45 mph gusts) created extremely hazardous travel with sporadic near-blizzard conditions during the heaviest snowfall. Road conditions deteriorated rapidly during this event.

Winter Storm, Jersey

When
December 22, 10:30 AM CST to 4:30 PM CST
Where
Jersey forecast zone
Reported by
ASOS
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Between 1 and 2 inches of snow fell. The snow combined with gusty northwest winds (35-45 mph gusts) created extremely hazardous travel with sporadic near-blizzard conditions during the heaviest snowfall. Road conditions deteriorated rapidly during this event. Several accidents occurred across the county due to slick snow packed roads.

Winter Storm, Macoupin

When
December 22, 11:00 AM CST to 6:30 PM CST
Where
Macoupin forecast zone
Reported by
ASOS
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Between 1 and 2 inches of snow fell. The snow combined with gusty northwest winds (35-45 mph gusts) created extremely hazardous travel with sporadic near-blizzard conditions during the heaviest snowfall. Road conditions deteriorated rapidly during this event. Several accidents occurred across the county due to slick snow packed roads.

Winter Storm, Montgomery

When
December 22, 11:00 AM CST to 6:45 PM CST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Between 1 and 2 inches of snow fell. The snow combined with gusty northwest winds (35-45 mph gusts) created extremely hazardous travel with sporadic near-blizzard conditions during the heaviest snowfall. Road conditions deteriorated rapidly during this event. Several accidents occurred across the county due to slick snow packed roads.

Winter Storm, Madison

When
December 22, 11:00 AM CST to 6:30 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Between 1 and 2 inches of snow fell. The snow combined with gusty northwest winds (35-45 mph gusts) created extremely hazardous travel with sporadic near-blizzard conditions during the heaviest snowfall. Road conditions deteriorated rapidly during this event. Several accidents occurred across the county due to slick snow packed roads.

Winter Storm, St. Clair

When
December 22, 11:00 AM CST to 6:30 PM CST
Where
St. Clair forecast zone
Reported by
Other Federal Agency
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Between 1 and 3 inches of snow fell. The snow combined with gusty northwest winds (35-45 mph gusts) created extremely hazardous travel with sporadic near-blizzard conditions during the heaviest snowfall. Road conditions deteriorated rapidly during this event. Several accidents occurred across the county due to slick snow packed roads.

Winter Storm, Monroe

When
December 22, 11:00 AM CST to 6:00 PM CST
Where
Monroe forecast zone
Reported by
ASOS
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Between 1 and 3 inches of snow fell. The snow combined with gusty northwest winds (35-45 mph gusts) created extremely hazardous travel with sporadic near-blizzard conditions during the heaviest snowfall. Road conditions deteriorated rapidly during this event. Several accidents occurred across the county due to slick snow packed roads.

Winter Storm, Randolph

When
December 22, 11:30 AM CST to 8:00 PM CST
Where
Randolph forecast zone
Reported by
Public
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

One to two inches of snow fell. The snow combined with gusty northwest winds (35-45 mph gusts) created extremely hazardous travel with sporadic near-blizzard conditions during the heaviest snowfall. Road conditions deteriorated rapidly during this event.

Winter Storm, Bond

When
December 22, 12:00 PM CST to 8:30 PM CST
Where
Bond forecast zone
Reported by
Public
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Up to one inch of snow fell. The snow combined with gusty northwest winds (35-45 mph gusts) created extremely hazardous travel with sporadic near-blizzard conditions during the heaviest snowfall. Road conditions deteriorated rapidly during this event.

Winter Storm, Fayette

When
December 22, 12:30 PM CST to 8:30 PM CST
Where
Fayette forecast zone
Reported by
Public
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Up to one inch of snow fell. The snow combined with gusty northwest winds (35-45 mph gusts) created extremely hazardous travel with sporadic near-blizzard conditions during the heaviest snowfall. Road conditions deteriorated rapidly during this event.

Winter Storm, Clinton

When
December 22, 12:30 PM CST to 8:30 PM CST
Where
Clinton forecast zone
Reported by
Public
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

One to two inches of snow fell. The snow combined with gusty northwest winds (35-45 mph gusts) created extremely hazardous travel with sporadic near-blizzard conditions during the heaviest snowfall. Road conditions deteriorated rapidly during this event.

Winter Storm, Marion

When
December 22, 1:00 PM CST to 8:30 PM CST
Where
Marion forecast zone
Reported by
Public
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

One to two inches of snow fell. The snow combined with gusty northwest winds (35-45 mph gusts) created extremely hazardous travel with sporadic near-blizzard conditions during the heaviest snowfall. Road conditions deteriorated rapidly during this event.

Winter Storm, Washington

When
December 22, 1:00 PM CST to 8:30 PM CST
Where
Washington forecast zone
Reported by
Public
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

One to two inches of snow fell. The snow combined with gusty northwest winds (35-45 mph gusts) created extremely hazardous travel with sporadic near-blizzard conditions during the heaviest snowfall. Road conditions deteriorated rapidly during this event.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065817, 1065818, 1065819, 1065933, 1065934, 1065935, 1065936, 1065937, 1065938, 1065951, 1065952, 1065958, 1065949, 1065947, 1065955, 1065954, 1065957.